Site Loader

Depression and Anxiety seems to be common in young adults, with many experiencing issues when they reach university or work. Young people are faced with a lot of pressure from school, work, relationships etc. and may become overwhelmed. This speaks to my experience, as I have suffered with anxiety from a young age, but during university I experienced a short episode of depression, which was simply a result of becoming overwhelmed with anxiety, being in a new environment and experiencing more stressfull events. Because of this I was placed on Sertraline and went home from university to recover. I am not sure if the Sertraline had any effect on me besides side effects of a racing heart and night terrors, as the episode of depression was at its worst for a couple of weeks, and through learning how to better manage my thoughts, and acceptance of the things I could not change I was able to overcome it. After being on sertraline for many months and being more or less back to my self, with the same level of anxiety as I had previously had before starting sertraline, I went to the GP to inquire on coming off it, as the side effects were unpleasant and I felt that it was not helping with my Anxiety, and I would be better off managing it on my own and continueing with some kind of therapy.

The GP insisted that I remain on or try another type of antidepressant, as he feared that my symptoms may return. So I was switched to Venlafaxine in the hope that I would react better to this. At first I noticed not much difference, except that It would cause me to sleep throughout the day initially. eventually, I began to notice that my heart rate was much higher than usual, and I would experience a large amount of skipped or extra heartbeats. Gradually I began to experience severe panic attacks, to a level that I had never experienced before, and a frequency that I had never experienced. Eventually the constant panic attacks and uncomfortable heart became too much, and I went back to my GP and insisted that I stop taking Venlafaxine and deal with my Anxiety on my own which I had been doing for most of my life. I was then tapered off over 1 month. I would take 37.5mg of Venlafaxine in the morning and evening, so firstly they suggested I skip an evening does every other day. After starting this and skipping my first evening dose I felt great, my heart rate seemed to steady, extra beats reduced and my anxiety reduced. When I would take the pill again, all the symptoms i complained about would return. Eventually it was time to skip two doses, essentially taking Venlafaxine every other day. Again I felt great, but as the day went on, I began to feel strange, almost sickly as if I had the flu. My body would be stiff and I would be very tired and irritable. I noticed that whenever I would walk into my room and the light would hit my eye, I would feel a sudden jolt throughout my body, and a feeling of being extremely feint for a second followed my an audible zapping sound in my ears. as the day went on, this would happen more and more frequently and would happen from moving my eyes, or moving my head to the right. Eventually it got to the point where I felt I was going to die, I could not move, play with my little brother and could barely speak. When it was finally time for my next dose, all of these symptoms subsided within 45 minutes. to 2 hours. But all my other side effects of taking the venlafaxine would return. There was no escape, I was either suffering from horrible withdrawal or from horrible side effects of the medication.

I felt I couldnt let my life be ruined by this, after looking for something to help me manage the symptoms which I discovered where from withdrawal. I noticed that there was an opportunity to create something good, so I began to develop the BrainZaps! app, speaking to many other people going through or who had gone through this experience to get an insight on what could help, using the skills I had learned previously to help manage my anxiety, this project was one of the only things to keep me going and keep my spirits up whilst going through withdrawal.

Eventually, after going to the GP to complain about the withdrawals and see if there was anything I could do to help it, I was told it was time to stop taking it completely. The Symptoms continued and gradually reduced over another month. It was an extremely terrifying and horrific experience, but I feel more positive, alive and hopefuly than I ever did whilst taking medication. I still now suffer from panic attacks which I believe would not have been the case had I not take Venlafaxine, and I still experience brainzaps at night, something which I never experienced before taking Venlafaxine. But my relief and progress comes through learning how to manage my anxiety symptoms, using CBT techniques, exploring the roots of my anxiety through psychotherapy, and dedication in continuing to practise and work throughout the good times and bad. I now experience periods of relief and progress, and also relapses or setbacks, but I know that it is a long journey but it can be overcome.

I fear that this experience may be more common that need be, as many young people will go to a GP complaining of similar issues, and be prescribed antidepressants, when simply what is happening is they are overwhelmed and experiencing a tough period in their life, where with the right support, someone to talk to and explore their emotions, the outcome would be much better, without the need to alter their brain chemistry, and leave them with more issues down the line.

If they had half and hour or an hour to explain their situations, I don’t believe Antidepressant prescriptions would have doubled within the past ten years.

Post Author: pruppertjr

Leave a Reply

Your email address will not be published. Required fields are marked *